Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2003, 4:26 PM EDT for Currituck County, North Carolina; City of Chesapeake, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 4:26 PM EDT (20:26 UTC)
- Expired
- Aug 17, 2003, 4:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Currituck County, NC, City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 84 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 172026 SVRAKQ NCC053-VAC550-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 426 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA * UNTIL 445 PM EDT * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HICKORY...OR ABOUT 7 MILES SOUTH OF GREAT BRIDGE...MOVING SOUTHEAST AT 25 MPH. A POSSIBLE FUNNEL CLOUD WAS ALSO OBSERVED. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHWEST AROUND 435 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. LAT...LON 3674 7627 3660 7640 3638 7610 3655 7594 $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:54 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 17, 2:54 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT SUN AUG 17 2003 SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR. .PRELIMINARY TEMPS/POPS... SBY 63 84 61 84 / 40 10 10 00 OXB 68 81 66 80 / 40 10 10 00 WAL 67 84 65 83 / 40 10 10 00 FVX 65 85 63 85 / 40 10 10 00 RIC 67 85 65 85 / 40 10 10 00 PTB 67 85 65 85 / 40 10 10 00 AKQ 66 85 64 85 / 40 10 10 00 PHF 69 83 67 83 / 40 10 10 00 ORF 73 80 71 81 / 40 10 10 00 ECG 71 83 69 83 / 40 10 10 00 .AKQ... .MD...NONE. .VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW POINT COMFORT. .NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032... CURRITUCK SND. 25
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 10 hours 56 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY. ISOLATED SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 17, 2:16 PM EDT, 2 hours 10 minutes before
VAZ049-171900- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO... NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:16 PM EDT, 2 hours 10 minutes before
VAZ049-171900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTIES... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:34 PM EDT, 1 hour 52 minutes before
VAZ088-092>097-171930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 234 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN A LINE FROM 6 MILES SOUTH OF NEWPORT NEWS TO 16 MILES WEST OF WAKEFIELD...MOVING SOUTHEAST AT 15 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 240 PM EDT AND CHURCHLAND AROUND 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COURTLAND...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH AND WINDSOR. THE STORMS WILL ALSO MOVE INTO NORTHERN SUFFOLK AND CHESAPEAKE OVER THE NEXT HOUR. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL. FOSTER && LAT...LON 3707 7643 3700 7737 3668 7714 3677 7618
Special weather statement, Aug 17, 3:06 PM EDT, 1 hour 20 minutes before
VAZ048-049-061>064-071>073-083-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EDT SUN AUG 17 2003 AT 305 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS ALONG AND NORTHWEST OF A LINE FROM KING WILLIAM COUNTY TO FLUVANNA COUNTY. THE STORMS WERE MOVING SOUTHEAST 15 MPH. THUNDERSTORMS WILL BE MOVING INTO THE CAPITAL CITY REGION...AND AREAS WEST TO THE PIEDMONT THROUGH 4 PM. WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY RESULT IN SIGNIFICANT PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS ON ROADWAYS.
Special weather statement, Aug 17, 3:13 PM EDT, 1 hour 13 minutes before
VAZ093-096-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 313 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM THROUGH ISLE OF WIGHT AND SUFFOLK... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF WINDSOR...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ISLE OF WIGHT AT 320 PM EDT... LONGVIEW...AND...BENNS CHURCH AT 350 PM EDT...WILLS CORNER...AND... CHUCKATUCK AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CRITTENDEN...DRIVER...KINGS FORK...SMITHFIELD AND ZUNI. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY && LAT...LON 3701 7682 3683 7687 3675 7653 3696 7646
Special weather statement, Aug 17, 4:14 PM EDT, 12 minutes before
VAZ092-096-172045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 414 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHAMPTON COUNTY AND SUFFOLK... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COURTLAND...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HUNTERDALE AT 420 PM EDT...FRANKLIN AT 435 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HOLLAND AND SEDLEY. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MARBLE SIZED HAIL WILL ALSO BE POSSIBLE. REILLY && LAT...LON 3680 7708 3663 7714 3653 7681 3674 7673
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:47 PM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 38 min |
| Aug 17, 6:58 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 42 min |
| Aug 16, 10:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Aug 16, 10:52 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Aug 16, 11:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 16, 11:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 17, 5:16 AM EDT | Special Marine Warning | AKQ | 59 min | |
| Aug 17, 5:16 AM EDT | Special Marine Warning | AKQ | 59 min | |
| Aug 17, 2:56 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Poquoson | 39 min |
| Aug 17, 3:00 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 17, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Suffolk | 38 min |
| Aug 17, 3:31 PM EDT | Flash Flood Warning | AKQ | City of Poquoson | 89 min |
| Aug 17, 3:50 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 30 min |
| Aug 17, 4:00 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 17, 4:32 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Aug 17, 4:32 PM EDT | Special Marine Warning | AKQ | 88 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.